Increased seizures can occur for several reasons in patients with epilepsy taking antiepileptic drugs (AEDs). Sometimes the wrong drug is chosen for the patient's type of epilepsy. For example:

  • Carbamazepine may exacerbate childhood absence or juvenile myoclonic epilepsy.76,77
  • Gabapentin can exacerbate myoclonic epilepsy syndromes.55
  • Phenytoin or carbamazepine can aggravate myoclonic seizures (and sometimes atypical absences) in Lennox-Gastaut syndrome.76
  • Phenobarbital or benzodiazepines may exacerbate tonic seizures of Lennox-Gastaut syndrome.

Many AEDs also may modify seizure semiology.76,78

Seizures can be a manifestation of neurotoxicity with most AEDs, but free levels may be required to document high levels. Abrupt overdoses, as in suicide attempts, are especially proconvulsant. Drug interactions from polytherapy commonly cause toxicity (which may include seizures) despite reasonable doses, because of cumulative effects on CYP450 and GT enzyme systems. Serum phenytoin levels above 40 mg/mL or carbamazepine levels above 17 mg/mL have been associated with increased seizure frequency.77,78 If the carbamazepine concentration is not found to be high, it is likely that the causative factor is carbamazepine's metabolite, carbamazepine-10,11 epoxide.79 Valproate and gabapentin can cause a toxic encephalopathy with myoclonus and, uncommonly, generalized seizures.55

Risk factors for worsening seizures with high AED levels include:77,78

  • pre-existing epileptiform EEG pattern
  • frequent seizures
  • childhood seizure syndrome
  • mental retardation or major brain damage
  • polytherapy

In patients without these risks, Loiseau has postulated that the AED inadvertently activates a seizure pathway by disrupting a loop involved in seizure inhibition.78

Oxcarbazepine,79 levetiracetam,80 and gabapentin only minimally affect the metabolism or protein binding of other drugs and are thus useful in avoiding drug interactions.

Adapted from: Koppel BS. Contribution of drugs and drug interactions (prescribed, over the counter, and illicit) to seizures and epilepsy. In: Ettinger AB and Devinsky O, eds. Managing epilepsy and co-existing disorders. Boston: Butterworth-Heinemann; 2002;155–173. With permission from Elsevier (www.elsevier.com).

Authored By: 
Barbara S. Koppel MD
I<
Reviewed By: 
Steven C. Schachter MD
on: 
Sunday, February 29, 2004